February #44 : Vits Help the Rits Go Down - by Lark Lands, PhD

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Archives » POZ Magazine issues




Table of Contents

They Shoot Barebackers, Don't They?

A Ride on the Wild Side

Secrets & Lies

Brain Drain

All in the Family

Is Stoning Next?

Tee'd Off

Say What

Heart to HAART

S.O.S.

To the Editor

POZarazzi: Stardust Memories

Tee'd Off

Say What

The Stiles Files

You've Got Mail!

Ad of the Month: Oh, Good Lords!

Cry Cannabis

An Affair to Remember

Techno Truth

POZ Planet: Vital Stats

Behind the Eight Ball

Voter Fraud

Show & Tell

POZ Picks

Northern Disclosure

The Wizard of Roz

Obits

Heart to HAART

Ever Laughter

A River Ran Through Him

One Toke Over the Line

Talk Therapy

New Drug Watch

The Party’s Still On

The “No Nukes” Movement

Vits Help the Rits Go Down

Female Trouble

Not My Type

Where to Find It

Big Daddy

Aunt Evelyn's Letters

Verse: Eulogy for Brad



Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


email print

February 1999

Vits Help the Rits Go Down

by Lark Lands, PhD

If you use ritonavir (Norvir), taking vitamins may increase your ability to tolerate the drug, Rhode Island researchers suggest. Abbott’s protease (in both capsule and liquid forms) often causes gastrointestinal symptoms, including nausea, vomiting and diarrhea, that result in drug discontinuation. Assessing the differences between the tolerant and the intolerant (a total of 322 people), it was no surprise that dosage was a factor—the 600 mg twice-daily doses of ritonavir/double-nuke combos were less tolerable than the 400 mg twice-daily doses of ritonavir/saquinavir. But the interesting finding was this: Those with pre-existing micronutrient deficiencies and lower body fat were more likely to become intolerant and to quit therapy. Based on measurements of vitamins C, E, B-12, folic acid and beta-carotene, 58 percent of those who were ritonavir-intolerant were micronutrient-deficient, compared with only 27 percent of those who were tolerant. What’s more, nutrient supplementation was notably lower in the intolerant group, with only 32 percent taking vits, compared to 69 percent of those who could tolerate the drug.



[Go to top]

Join POZ Facebook Twitter Google+ MySpace YouTube Tumblr Flickr
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar


    dhsd777
    san diego
    California


    InDefaultOf
    Seattle
    Washington


    youngbloodlatino
    Columbia
    Maryland


    josebos
    Boston strong
    Massachusetts
Click here to join POZ Personals!
Ask POZ Pharmacist

Talk to Us
Poll
Do you work with your doc to design your own treatment regimen?
Yes
No

Survey
PrEP Course

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.